On today’s episode, we will be discussing medication-induced movement disorders. This is a broad topic, in which we find that many of the medications we use to help our patients not only in the mental health field, but in the general medical field as well, are capable of causing abnormal movements that range from embarrassing and uncomfortable for the patient to dangerous medical emergencies. Because of the breadth of this topic, we will be discussing mainly the induction of movement disorders caused most frequently by psychiatric medications, mainly neuroleptic agents.
Drug-Induced Movement Disorders was a very helpful resource in researching for this episode. If you are interested in further information regarding drug-induced movement disorders, click here to view and purchase:
Please click here to view video of rabbit syndrome, as discussed in the podcast episode.
- Sadock, Benjamin J., Benjamin James. Sadock, Virginia Alcott. Sadock, and Pedro Ruiz. Kaplan & Sadock’s Synopsis of Psychiatry: Behavioral Sciences/clinical Psychiatry. Philadelphia: Lippincott Williams & Wilkins, 2015. Print.
- Factor, Stewart A., Anthony E. Lang, and William J. Weiner. Drug Induced Movement Disorders. Malden: Blackwell, 2005. Print.
- Rabbit Syndrome. Perf. Srinivasa Teja. Rabbit Syndrome. YouTube, 31 Jan. 2015. Web. <https://www.youtube.com/watch?v=e-bmcrN0pY8>.
- Lindsey, Pamela L., and Jessica Mehalic. “Psychotropic Medication-Induced Rabbit Syndrome.” Journal of Psychosocial Nursing and Mental Health Services 48.2 (2010): 31-36. Web.
- Kaufman, David Myland, Howard L. Geyer, and Mark J. Milstein. Kaufman’s Clinical Neurology for Psychiatrists. Philadelphia, Pa.?: Elsevier, 2017. Print.
- Shin, Hae-Won, and Sun Ju Chung. “Drug-Induced Parkinsonism.” J Clin Neurol 8.1 (2012): 15-21. Print.
- Spivak, Baruch, Roberto Mester, Joseph Abesgaus, Nathan Wittenberg, Simona Adlersberg, Noah Gonen, and Abraham Weizman. “Clozapine Treatment for Neuroleptic-Induced Tardive Dyskinesia, Parkinsonism, and Chronic Akathisia in Schizophrenic Patients.” The Journal of Clinical Psychiatry 58.7 (1997): 318-22. Web.
- Friedman, Joseph H. “Viewpoint: Challenges in Our Understanding of Neuroleptic Induced Parkinsonism.” Parkinsonism & Related Disorders 20.12 (2014): 1325-328. Web.
- Brigo, Francesco, Roberto Erro, Antonio Marangi, Kailash Bhatia, and Michele Tinazzi. “Differentiating Drug-induced Parkinsonism from Parkinson’s Disease: An Update on Non-motor Symptoms and Investigations.” Parkinsonism & Related Disorders 20.8 (2014): 808-14. Web.
- Putten, Theodore Van. “Phenothiazine-Induced Decompensation.” Archives of General Psychiatry 30.1 (1974): 102. Web.
- Havaki-Kontaxaki, B.j., V.p. Kontaxakis, and G.n. Christodoulou. “Prevalence and Characteristics of Patients with Pseudoakathisia.” European Neuropsychopharmacology 10.5 (2000): 333-36. Web.
- Fischel, Tsvi, Haggai Hermesh, Dov Aizenberg, Zvi Zemishlany, Hanan Munitz, Yoav Benjamini, and Abraham Weizman. “Cyproheptadine Versus Propranolol for the Treatment of Acute Neuroleptic-Induced Akathisia: A Comparative Double-Blind Study.” Journal of Clinical Psychopharmacology 21.6 (2001): 612-15. Web.
- Weiss, D., D. Aizenberg, H. Hermesh, Z. Zemishlany, H. Munitz, M. Radwan, and A. Weizman. “Cyproheptadine Treatment in Neuroleptic-induced Akathisia.” The British Journal of Psychiatry 167.4 (1995): 483-86. Web.
- Kane, John M. “Tardive Dyskinesia.” Archives of General Psychiatry4 (1982): 473. Web.
- Tarsy, Daniel. “Tardive Dyskinesia: Prevention and Treatment.” UpToDate, 04 May 2017. Web.
- Morgan, John C., and Kapil D. Sethi. “Drug-induced Tremors.” The Lancet Neurology 4.12 (2005): 866-76. Web.